Our research group develops and improve methods of phylogenetic reconstruction based on mathematical tools, specially algebraic, semi-algebraic and geometrical tools. This includes studying molecular substitution models from a mathematical point of view in order to guarantee parameter identifiability and to provide model selection tools. Our research lies in the borders of phylogenetic reconstruction, algebraic statistics, algebraic geometry and computational algebra.

We are part of the larger research group GEOMAP(open in new window): GEOMetry and APplications.

GROUP PAGE @ UPC

GROUP LEADERS

Marta Casanellas

UPC-CRM
marta.casanellas@upc.edu 

After finishing my PhD in algebraic geometry at Universitat de Barcelona, I was awarded a Fulbright grant to do a postdoc at UC Berkeley under the supervision of Robin Hartshorne. Afterwards, I moved to Universitat Politècnica de Calaunya with a Ramon y Cajal contract. By that time, I started shifting interests towards the applications of algebraic geometry in phylogenetics. In this new field I have contributed by studying the geometry of evolutionary models and providing new methods of phylogenetic reconstruction that are based on algebraic techniques. I have produced more that fourty publications, alone or in collaboration with international researchers. I have been the principal investigator of a team of 20 scientists and I am nowadays the head of studies of the Data Science and Engineering degree at UPC.

Jesús Fernández

UPC-CRM
jesus.fernandez.sanchez@upc.edu

Professor ajudant at the Dept. Àlgebra i Geometria de la Universitat de Barcelona. Postdoctoral research fellow Juan de la Cierva and Tenure-track lecturer at the Dept. Matematica Aplicada I de la Universitat Politècnica de Catalunya.

Scopus: ID 8296753000 (h-index: 7)
Researcher ID: F-9295-2015
ORCID: 0000-0002-7062-8042

Angélica Torres
CRM

Postdoctoral Researcher

atorres@crm.cat

Roser Homs
CRM

Postdoctoral Researcher

rhoms@crm.cat

PUBLICATIONS

M. Casanellas, J. Fernández-Sánchez, M. Michalek, Local equations for equivariant evolutionary models, Advances in Mathematics (2017) , 315, 285-323.

J. Fernández-Sánchez, M. Casanellas, Invariant versus classical approach when evolution is heterogeneous across sites and lineages, Systematic Biology (2016), 65 (2), 280-291.

M. Casanellas, J.Fernández-Sánchez, Relevant phylogenetic invariants of evolutionary models, J. Mathématiques Pures et Appliquées 96 (2011), 207-229.

M. Casanellas, R. Hartshorne, ACM bundles on cubic surfaces, Journal of the European Mathematical Society 13 (2011), 709-731.

M. Casanellas, J. Fernández-Sánchez, Performance of a new invariants method on homogeneous and non-homogeneous quartet trees, Molecular Biology and Evolution, 24(1):288-293, 2007.

J. Fernandez-Sanchez, Equivalence of the Nash conjecture for primitive and sandwiched singularities, Proceedings of the American Mathematical Society 133 (2005) 677-679.

Maria Alberich-Carramiñana, Jesús Fernández-Sánchez, Equisingularity classes of birational projections of normal singularities to a plane, Advances in Mathematics 216 (2007) 753-770

Michael D. Woodhams, Jesús Fernández-Sánchez, Jeremy G. Sumner, A New Hierarchy of Phylogenetic Models Consistent with Heterogeneous Substitution Rates, Systematic Biology 0(0):1-13 (2015) DOI: 10.1093/sysbio/syv021

Software developed
Previous members (BSc or MSc project, PhD students or postdocs)